Article: article from journal or magazin.
Management options for accidental injection of epinephrine from an autoinjector: a case report.
Journal of medical case reports
Publication types: Journal Article - Publication Status: epublish
INTRODUCTION: Epinephrine autoinjector devices are used with increasing frequency to treat severe anaphylactic reactions. Accidental injection, usually involving a finger, is a potential complication. CASE PRESENTATION: A physician in a Family Practice training program accidentally injected epinephrine into his left thumb while reading the operating instructions of an autoinjector (Epipen((R))). He developed swelling, pallor, and pain in the thumb. Treatment included topical nitroglycerin, oral vasodilators and warming of the thumb. As expected, none caused an immediate response; however, after 8 hours, the thumb was pink and warm. There was full recovery 2 months after the accident. We reviewed the treatment of accidental epinephrine injection, and found that the use of parenteral adrenergic alpha blocker phentolamine would have produced immediate recovery. CONCLUSIONS: All health professionals concerned with the use of epinephrine autoinjectors should receive adequate instruction on their use. A regimen for management of accidental epinephrine injection, in particular the use of phentolamine, should be emphasized.
Last modification date